Virginia, 2011

Flash Flood and Hail in Virginia, July 4, 2011

July 4, 2011 · NWS RNK · 27 events in 12 counties and zones

A strong upper level wave moved across the area during the afternoon. The lift created by this wave combined with moderate to strong instability over the region, produced widespread showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$161,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong upper level wave moved across the area during the afternoon. The lift created by this wave combined with moderate to strong instability over the region, produced widespread showers and thunderstorms. Enough dry air was present in the low and mid levels to allow for strong downbursts of winds to occur with many of these storms. A few storms also brought large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 4, 12:43 PM EST, 2 minutes earlier.

Area forecast discussion, Jul 4, 12:43 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT MON JUL 4 2011

.SYNOPSIS...
EXPECT MORE SCATTERED STRONG STORMS ON THE 4TH OF JULY ALONG A
WEAKENING COLD FRONT WHICH WILL TRY TO CROSS THE AREA DURING THE
DAY BEFORE STALLING OVER NORTH CAROLINA BY TUESDAY. THIS WILL
RESULT IN CONTINUED CHANCES FOR SHOWERS AND STORMS FROM THE FOURTH
OF JULY INTO MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AFTERNOON UPDATE REFLECTS ADDITION OF SEVERE THUNDERSTORM WATCH
594 THAT IS IN EFFECT THROUGH 800 PM EDT. HAVE ALSO MADE TWEAKS TO
WEATHER AND POP GRID TO BETTER REFLECT LATEST EXPECTED TIMING OF
PRECIPITATION INTO AND THROUGH THE REGION. THIS ADJUSTMENT SLOWS
THE ACTIVITY BY ABOUT AN HOUR OR TWO.
FINALLY...TEMPERATURES...ESPECIALLY IN THE EAST...ARE TRENDING
WARMER THAN FORECAST...SO HAVE MADE ADJUSTMENTS IN THE HOURLY
TEMPERATURE TREND AND OVERALL ANTICIPATED HIGH TEMPERATURE FOR THE
DAY.

PREVIOUS DISCUSSION...
MOST AREAS TO REMAIN DRY UNTIL DAYTIME HEATING KICKS OFF
ANOTHER ROUND OF SHRA/TSRA FOR THE AFTERNOON. WITH FRONTAL
BOUNDARY CLOSER TO US TODAY...THINK SHRA COVERAGE WILL BE MUCH
GREATER WITH SCATTERED TO NUMEROUS SHRA/TSRA THIS AFTERNOON...
LIKELY POPS ACROSS THE MTNS EARLY THIS AFTERNOON...THEN SPREADING
EAST ACROSS THE FOOTHILLS AND PIEDMONT DURING THE MID/LATE
AFTERNOON. CAPES IN THE NEIGHBORHOOD OF 2000-3000 J/KG SHOULD
SUSTAIN HEALTHY UPDRAFTS WITH POTENTIAL FOR SEVERE STORMS DURING
THE PEAK HEATING PART OF THE DAY. LOTS OF OUTDOOR EVENTS GOING ON
TODAY...AND LIGHTNING POTENTIAL LOOKS HIGH...THUS THINK WE NEED TO
BEAT OUR TOM TOMS A LITTLE HARDER FOR LIGHTNING SAFETY TODAY.

HIGHS THIS AFTERNOON WILL BE SIMILAR TO SUNDAY WITH 80S TO LOW
90S LIKELY...AND FEELING MUGGY DUE TO THE HIGH MOISTURE CONTENT
OF THE AIRMASS.

POTENTIAL FOR NUMEROUS SHOWERS TODAY MAY HINDER SET-UP FOR THE
EVENING FIREWORKS SHOWS. IF THE FOLKS SETTING UP FOR THESE EVENTS
CAN WORK AROUND THE NUISANCE DAYTIME THUNDERSTORM ACTIVITY...THINK
THE LATE EVENING WILL PAN OUT OK. IF STORMS DEVELOP AS FORECAST
OVER THE MTNS DURING THE EARLY AFTERNOON AND MOVE EAST ACROSS THE
PIEDMONT DURING THE LATE AFTERNOON AND EARLY EVENING...THEN MOST
OF THE ACTIVITY SHOULD BE SOUTHEAST OF THE FCST AREA BY SHOW TIME.
UNLESS SOMETHING DEVELOPS UPSTREAM OVER THE OHIO VALLEY...ANTICIPATE
THAT MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE OVER WITH BY
9PM.

WILL MAINTAIN LOW CHANCE THREAT FOR SHRA/TSRA FOR THE
OVERNIGHT TO ACCOUNT FOR ANY LINGERING POCKETS OF
INSTABILITY...TEMPS MOST AREAS SLIPPING INTO THE 60S. PATCHY FOG
A GREATER POSSIBILITY LATE TONIGHT PER NEW MOISTURE FROM THE
DAYTIME SHOWERS...LINGERING CLOUD COVER TONIGHT ULTIMATELY THE
DECIDING FACTOR ON HOW WELL WE RADIATE AND ULTIMATELY DICTATING
OVERALL FOG COVERAGE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A FRONTAL BOUNDARY IS EXPECTED TO STALL JUST SOUTH OF THE VA/NC
BORDER ON TUESDAY. MODELS TRACKING A SURFACE REFLECTION ALONG THE
BOUNDARY AND ACROSS NC DURING THE MORNING. THIS REFLECTION WILL BRING
AN EARLY MORNING CHANCE OF SHOWERS TO RNK SOUTHERN TIER COUNTIES.
THIS SYSTEM WILL EXIT THE PIEDMONT BY EARLY TUESDAY AFTERNOON. DURING
THE AFTERNOON AND EVENING...A MID LEVEL SHORT WAVE WILL TRACK OVER
THE REGION. DEPENDING ON HOW MUCH INSTABILITIES IS AVAILABLE IN THE
AFTERNOON AND EVENING...THIS SHORT WAVE HAS THE POTENTIAL TO BRING
SOME STRONG STORMS TO THE AREA. THESE STORMS WILL EXIT THE AREA
OVERNIGHT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS POSSIBLE ON
WEDNESDAY AS MORE ENERGY TRACKS ALONG THE STALLED BOUNDARY. FOR BOTH
TUESDAY AND WEDNESDAY...HAVE THE HIGHEST POPS ACROSS THE SOUTH AND
ALONG THE VA/NC BORDER. FORECAST POPS MAY BE IN A STATE OF
FLUCTUATION AND IS HIGHLY DEPENDENT ON WHERE THE ACTUAL BOUNDARY
RESIDES EACH DAY. FOR THIS REASON WILL KEEP POPS AT A CHANCE.

TEMPERATURES SHOULD BE FALLING BACK TO NEAR NORMAL AS SHOWER
ACTIVITY INCREASES DURING THE PERIOD. WITH SEVERAL MODELS BRINGING
WIDE SPREAD SHOWERS ACROSS THE AREA WEDNESDAY...LOWERED TEMPERATURES
BELOW NORMAL BY A FEW DEGREES.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
SHOWER AND THUNDERSTORM ACTIVITY INCREASES ON THURSDAY AFTERNOON AND
EVENING AS HIGH PRESSURE CONTINUES EASTWARD AND ANOTHER COLD FRONT
APPROACHES FROM THE NORTHWEST. WITH THE ADDED INSTABILITY OF THE
APPROACHING COLD FRONT...MAY SEE A FEW OF THESE STORMS BECOME STRONG
TO SEVERE...ALTHOUGH THE THREAT DOES NOT SEEM PARTICULARLY HIGH AT
THIS TIME. INCREASED CLOUD COVER ON THURSDAY WILL HELP LIMIT
AFTERNOON HEATING SOMEWHAT...AND WILL BE EXPECTING AFTERNOON HIGHS
RANGING FROM THE LOW TO MID 80S WEST OF THE BLUE RIDGE...AND IN THE
UPPER 80S TO LOW 90S TO THE EAST.

FORECAST MODELS ARE IN GENERAL AGREEMENT THAT THE COLD FRONT WILL
MOVE SLOWLY SOUTHWARD AS IT ENTERS OUR REGION ON FRIDAY...AND BECOME
NEARLY STATIONARY ACROSS NORTH CAROLINA. WITH HIGH PRESSURE SLIDING
EASTWARD ACROSS THE LOWER GREAT LAKES REGION...WILL STILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH DAY THROUGH
NEXT WEEKEND...MAINLY IN THE AFTERNOONS AND EVENING...WITH
INCREASINGLY HIGHER CHANCES FROM NORTH TO SOUTH. HIGH TEMPERATURES
EACH DAY WILL GENERALLY RANGE FROM THE LOWER 80S IN THE WEST...TO
THE MID 80S TO NEAR 90 IN THE EAST. LOW TEMPERATURES WILL RANGE FROM
THE LOWER 60S WEST TO THE UPPER 60S EAST.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE MORE
WIDESPREAD AS THE AFTERNOON PROGRESSES. A COMBINATION OF DAYTIME
HEATING AND AN APPROACH SHORTWAVE TROUGH IS HELPING TO CREATE THIS
ACTIVITY. ANTICIPATE MAINLY VFR CONDITIONS WITH ISOLATED AND
TEMPORARY IFR/MVFR CONDITIONS AS THE STRONGER CELLS PASS OVER A
GIVEN AREA. ACTIVITY IS EXPECTED TO WANE AND DECREASE IN COVERAGE
FROM WEST TO EAST AFTER ROUGHLY 00Z...800 PM AS WE LOSE THE
HEATING OF THE DAY AND THE TROUGH AXIS PASSES OUT OF THE AREA. A
SURFACE FRONT WILL BECOME NEARLY STATIONARY OVER THE REGION
THROUGH AT LEAST TUESDAY. AFTER SOME LATE NIGHT/EARLY MORNING
PATCHY MVFR CONDITIONS FOR LIGHT FOG AND CLOUDS...LOOK FOR
INSTABILITY INCREASE AGAIN ON TUESDAY WITH SOME ISOLATED SHRA/TRSA
DEVELOPING BY 16Z...NOON.

ANTICIPATE DAILY CHANCES OF SCATTERED SHRA/TSRA THROUGH SATURDAY AS
THE FRONTAL BOUNDARY REMAINS OVER OR NEAR THE AREA. LATE NIGHT AND
EARLY MORNING PATCHY FOG AND MVFR CIGS WILL BE POSSIBLE AS
RESIDUAL MOISTURE FROM THE PREVIOUS DAYS CONVECTION CONDENSES
UNDER THE NOCTURNAL INVERSION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...DS/PM
SHORT TERM...RCS
LONG TERM...NF
AVIATION...DS
Hazardous weather outlook, Jul 4, 12:00 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT MON JUL 4 2011

NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059-
WVZ042-051700-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MERCER-
100 PM EDT MON JUL 4 2011

...SEVERE THUNDERSTORM WATCH 594 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXITS THIS AFTERNOON AND
EARLY EVENING. CLUSTERS OF SLOW MOVING THUNDERSTORMS ARE LIKELY
THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS WILL BE THE
GREATEST THREAT WITH SOME OF THESE STORMS WITH MARGINALLY LARGE
HAIL A SECONDARY THREAT. ANOTHER CONCERN IS LOCALLY HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NOW ACTIVATED. PLEASE RELAY REPORTS OF SEVERE
WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ019-020-WVZ043>045-051700-
ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER-
100 PM EDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXITS THIS AFTERNOON AND
EARLY EVENING. CLUSTERS OF SLOW MOVING THUNDERSTORMS ARE LIKELY
THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS WILL BE THE
GREATEST THREAT WITH AN ISOLATED NUMBER OF THESE STORMS WITH
MARGINALLY LARGE HAIL A SECONDARY THREAT. ANOTHER CONCERN IS
LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DS

In the hours before

Local storm report, Jul 4, 7:45 AM EST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 AM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             4 NW PULASKI            37.09N 80.85W
07/03/2011  E1.00 INCH       PULASKI            VA   PUBLIC

&&

AMS
Local storm report, Jul 4, 8:39 AM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 AM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     4 SW COLEMAN STORE      36.85N 81.03W
07/03/2011                   WYTHE              VA   PUBLIC

            TREES DOWN

&&

AMS
Local storm report, Jul 4, 9:20 AM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 AM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             4 NNE WOOLWINE          36.84N 80.25W
07/03/2011  E0.25 INCH       PATRICK            VA   PUBLIC

0634 PM     HAIL             3 N CHARITY             36.85N 80.22W
07/03/2011  E0.25 INCH       PATRICK            VA   PUBLIC

0634 PM     HAIL             5 NE WOOLWINE           36.84N 80.22W
07/03/2011  E0.88 INCH       PATRICK            VA   PUBLIC

&&

AMS
Local storm report, Jul 4, 9:42 AM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 AM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 W BEDFORD CITY        37.35N 79.58W
07/03/2011  E0.88 INCH       BEDFORD            VA   COCORAHS

&&

AMS
Special weather statement, Jul 4, 11:47 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON JUL 4 2011

VAZ013-014-017-041745-
FLOYD VA-MONTGOMERY VA-PULASKI VA-
1247 PM EDT MON JUL 4 2011

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...MONTGOMERY AND PULASKI
COUNTIES...

AT 1246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DUBLIN...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. IF ON OR NEAR
CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE YOUR
VESSEL.

THIS STORM WILL BE NEAR CLAYTOR LAKE STATE PARK AROUND 1255 PM...
CLAYTOR DAM AROUND 100 PM...RADFORD...FAIRLAWN...AND GRAYSONTOWN
AROUND 105 PM...WALTON...AND COPPER VALLEY AROUND 110
PM...CHILDRESS...AND PRICES FORK AROUND 115 PM.

LAT...LON 3704 8078 3719 8076 3722 8067 3723 8020
      3688 8022 3686 8027

AMS

The radar

The Roanoke radar (KFCX), 90 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 3 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
July 4, 12:45 PM EST to 12:50 PM EST
Where
Grayson County, 0.57 mi NW of Independence to 0.2 mi NW of Independence
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.626, -81.157

A tree was blown down on Route 684 and multiple six inch diameter limbs were down at the intersection of Route 58 and Route 21.

Thunderstorm Wind, Franklin

When
July 4, 1:36 PM EST to 2:17 PM EST
Where
Franklin County, 1.3 mi SE of Lanahan
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.917, -79.953

Numerous reports of trees blown down from a nearly stationary thunderstorm. One on Waidsboro Road, another on Providence Church Road, one on Spanish Oak Road, and another on Franklin Street.

Thunderstorm Wind, Floyd

When
July 4, 2:00 PM EST
Where
Floyd County, 0.88 mi NW of Indian Vly
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.930, -80.560

Thunderstorm winds snapped off tree tops.

Thunderstorm Wind, Roanoke

When
July 4, 2:00 PM EST to 2:06 PM EST
Where
Roanoke County, 0.69 mi N of Medley
Measured
60 kt (69 mph) measured gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
37.330, -80.000

Numerous trees and large limbs were blown down. A portion of the roof at the Northside Middle School was blown off. Heavy rain falling inside damaged electrical equipment to go along with the wind damage. At one point 11,000 customers were without power in the city and county. The heaviest damage was across the northern part of the county near Williamson and Peters Creek Roads.

Thunderstorm Wind, Roanoke (C)

When
July 4, 2:05 PM EST to 2:20 PM EST
Where
Roanoke (C) County, Roanoke
Measured
65 kt (75 mph) measured gust
Property damage
$75,000
Reported by
ASOS
Coordinates
37.270, -79.950

Winds gusting up to 75 MPH brought down numerous trees across the city. The winds also moved around four to five small planes at the Roanoke Regional Airport with at least two damaged. One of the damaged planes was flipped over. At one point 11,000 customers were without power in the city and county.

Hail, Roanoke

When
July 4, 2:10 PM EST
Where
Roanoke County, 2.6 mi ENE of Medley
Measured
1 in hail
Reported by
Public
Coordinates
37.340, -79.960

Hail, Roanoke

When
July 4, 2:10 PM EST
Where
Roanoke County, Medley
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.320, -80.000

Dime to nickel size hail was blown by the wind though a condo window.

Lightning, Roanoke

When
July 4, 2:15 PM EST
Where
Roanoke County, Medley
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.320, -80.000

Lightning struck a condominium in the 3500 block of Peters Creek Road. A wide, two story section of the brick exterior was destroyed with bricks thrown up to 100 feet away.

Hail, Bedford

When
July 4, 2:20 PM EST
Where
Bedford County, 1.1 mi W of Stewartsville
Measured
1.75 in hail
Reported by
Public
Coordinates
37.270, -79.820

Thunderstorm Wind, Bedford

When
July 4, 2:25 PM EST
Where
Bedford County, 0.55 mi E of Stewartsville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.270, -79.790

Six trees were blown down along Jordontown Road near Highway 24.

Thunderstorm Wind, Pittsylvania

When
July 4, 2:30 PM EST to 2:50 PM EST
Where
Pittsylvania County, 2.32 mi WSW of Spring Garden to 2.07 mi S of Keeling
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
36.770, -79.340

One tree was blown down on Snake Path Road, one on Spring Garden Road and another on Old Richmond Road.

Thunderstorm Wind, Franklin

When
July 4, 2:45 PM EST to 2:57 PM EST
Where
Franklin County, 3.07 mi SSE of Hardys Ford to 3.99 mi NE of Burnt Chimney
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.178, -79.802

A few trees were blown down at the 6000 block of Truman Hill road and another on State Route 634.

Thunderstorm Wind, Franklin

When
July 4, 2:57 PM EST
Where
Franklin County, 3.03 mi NW of Waidsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.980, -79.990

Trees were blown down at the 2500 block of Six Mile Post Road.

Flash Flood, Franklin

When
July 4, 3:00 PM EST to 5:00 PM EST
Where
Franklin County, 0.45 mi N of Ferrum to 0.11 mi NE of Ferrum
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.926, -80.018

Heavy rain of 2 to 4 inches in a few hours caused areas of flash flooding across Ferrum.

Thunderstorm Wind, Rockbridge

When
July 4, 3:10 PM EST
Where
Rockbridge County, Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.780, -79.450

Two trees were blown down in the city.

Thunderstorm Wind, Franklin

When
July 4, 3:14 PM EST
Where
Franklin County, 2.84 mi NW of Waidsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.974, -79.991

Thunderstorm winds blew trees down in the 2500 block of Six Mile Post Road.

Thunderstorm Wind, Halifax

When
July 4, 3:20 PM EST to 3:27 PM EST
Where
Halifax County, 2.16 mi SW of South Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.680, -78.930

Strong winds blew a tree down on US Route 58 and another on State Route 659. Numerous large limbs were also blown off at 1068 Newton Farm Road.

Thunderstorm Wind, Franklin

When
July 4, 3:25 PM EST
Where
Franklin County, 2.65 mi SW of Snydersville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.850, -79.900

A tree was blown down on State Route 608.

Thunderstorm Wind, Halifax

When
July 4, 3:35 PM EST
Where
Halifax County, 1.77 mi NE of Cluster Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.640, -78.900

Thunderstorm winds blew down numerous large tree limbs at 1068 Newton Farm Road.

Thunderstorm Wind, Amherst

When
July 4, 3:50 PM EST to 4:10 PM EST
Where
Amherst County, 0.52 mi ESE of Sardis to 2.23 mi NNE of Stapleton
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.627, -79.111

Numerous trees blown down across the county.

Thunderstorm Wind, Charlotte

When
July 4, 3:55 PM EST
Where
Charlotte County, 1.28 mi SSE of Charlotte Court Hous
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.034, -78.619

Several trees were blown down by thunderstorm winds. LeGrande Avenue was hit hard with many trees and limbs down along it. A home also had half of its shingles blown off.

Thunderstorm Wind, Charlotte

When
July 4, 4:15 PM EST
Where
Charlotte County, 2.35 mi NNW of Ontario
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.010, -78.500

Several trees and telephone poles were blown down.

Thunderstorm Wind, Pittsylvania

When
July 4, 4:15 PM EST to 4:25 PM EST
Where
Pittsylvania County, 1.09 mi WNW of Whiteoak to 0.59 mi ENE of Keeling
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.725, -79.419

Multiple trees were blown down by thunderstorm winds in Dry Fork and Blairs. A few other trees were blown down near Keeling as well.

Thunderstorm Wind, Pittsylvania

When
July 4, 4:35 PM EST
Where
Pittsylvania County, 0.88 mi SW of Riceville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.870, -79.190

A tree was blown down on Riceville Road near Java.

Thunderstorm Wind, Halifax

When
July 4, 4:39 PM EST
Where
Halifax County, 2.07 mi S of Hermosa
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.900, -79.120

A tree was blown down on State Route 702.

Thunderstorm Wind, Buckingham

When
July 4, 4:45 PM EST
Where
Buckingham County, 0.28 mi W of Buckingham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.550, -78.555

A large tree was blown down by thunderstorm winds along Oak Hill Road.

Thunderstorm Wind, Buckingham

When
July 4, 5:00 PM EST
Where
Buckingham County, 0.55 mi W of Buckingham
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
37.550, -78.560

Several trees were blown down by thunderstorm winds near Alcoma.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332944, 332948, 332949, 332954, 332959, 332955, 332960, 332961, 332963, 332965, 332973, 332975, 332979, 334082, 332976, 338652, 332982, 332980, 338644, 332983, 332977, 332978, 334028, 334030, 334031, 338647, 334037.